Can the contraceptive pill cause weight gain or weight loss?

Can the contraceptive pill cause weight changes

For many women who are considering a form of regular contraception, the thought of putting on weight if they go on the pill is enough to put them off!

This perception has now been challenged in newly published guidance from the Faculty of Sexual and Reproductive Healthcare (FSRH).

It is accepted that the weight gain issue is what prevents some women from beginning or continuing the use of the pill as a form of hormonal contraception.  In actual fact it has been observed that women who are  in the ‘reproductive years’ have a tendency to gain weight, regardless of what form of contraception they are using.

It has been observed by Public Health England that the incidence of obesity is increasing in women in the reproductive age group.  In fact, 19% of these women are obese, 3.6% are severely obese and out of this group of women, each year 5.3% will become pregnant.

The guidance from the FSRH has failed to establish the existence of any evidence that the combined pill, progesterone only pill, the implant, the patch and the vaginal ring cause weight gain that would be considered significant in a clinical study.  There is not, as yet, enough information relating to the injection to be able to reach a conclusion

Order safe and effective contraception (birth control)

Product Img
Loestrin from £13.95
Product Img
Gedarel from £11.95
Product Img
Katya from £17.10
Product Img
Levest from £17.10
View all treatments

Research into the pill and weight gain

In the older forms of the contraceptive pill that were prescribed commonly 30 years ago, the levels of oestrogen were considerably higher than in the more modern pills which are prescribed today.

It is known that high levels of oestrogen can promote fluid retention as well as increase appetite.  As a result of this, the older types of pills may have been responsible, to some extent, for weight gain in the user.  Today however with the changes in hormonal birth control, these problems have been eliminated.  The majority of pills do not contain the levels of oestrogen necessary to produce these side effects.  The first combined pill which was produced in the 1950’s 150 micrograms of oestrogen whereas modern pills contain between 20 and 50 micrograms

In the case of the modern pill any weight gain that is reported tens to be fluid retention and bloating which will correct itself in the first 2 - 3 months

 

Weight loss and the pill

Weight loss is not usually associated with the pill.  However, there is a new form of pill called Yasmin that does not cause water retention and can act as a diuretic.  It contains a new form of progesterone called drosperinone that closely mimics the body's natural hormonal it acts as a diuretic and so may cause the user to lose one or two pounds in weight

There has been one medical study that established that the women taking Yasmin lost weight during its first year of use.

 

Causes of weight gain

Any weight gain, as discussed, is unlikely to be as a result of taking the pill.  It may however be as a result of changes in routine.  For instance, if a recent job change now has you sitting at a desk for long periods of time and is therefore not as active as your last job, this may cause weight gain over time

Alternatively any weight gain may be attributable to changes in diet.  For instance, bacon sandwiches every morning from the staff canteen at the new company!

 

Weight gain since beginning birth control

  • As discussed before, in the short term the pill may cause some bloating and water retention but will not cause you to put on fat.  Remember that this is nearly always a temporary situation and it will correct itself in a few months
  • To help your general state of health it is advisable to take regular exercise and eat a balanced and healthy diet
  • There is a chance, as we said, that the extra oestrogen from the pill will cause some water retention but it can also stimulate the appetite which in turn is likely to cause a change in weight.  Take stock and see if you are eating more than you were and if that is accompanied by an increase in appetite it may be worth checking with your doctor if the brand of pill can be changed to one containing a lower dose of oestrogen
  • Changes in metabolism are likely as you get older and whilst this may contribute to weight gain it is not attributable to side effects of the pill

 

Conclusion

Whilst it may be easy to blame your hormonal contraception for the weight gain, it is not likely to be the cause.  Take some time to consider how other things in your life may have changed and how these factors may be causing or contributing to the weight gain problem.

Before you decide to jump ship and ditch the pills, talk to your doctor.  There are many options available out there and there is bound to be one that suits you and your lifestyle;  your GP will help you to find it!

 

Sources

  1. Birth Control and Weight Gain - what you need to know https://www.healthline.com/health/how-to-lose-weight-on-birth-control#takeaway
  2. Does the Birth Control Pill Make You Fat https://www.bbc.com/future/article/20181003-does-the-birth-control-pill-make-you-fat
  3. Genes may play a role in weight gain from birth control https://www.sciencedaily.com/releases/2020/05/200512134532.htm
  4. New Guidance Confirms that Weight Gain is Not Linked to Contraception Use https://www.bjfm.co.uk/new-guidance-confirms-that-weight-gain-is-not-linked-to-contraception-use

Buy the contraceptive pill, patch or ring from Dr Felix, your trusted online pharmacy

felix-star-rating

We’re a fully regulated UK pharmacy, with qualified
British doctors and happy customers.

Orders not approved will be fully refunded

Your trusted online doctor

Order now for delivery on Wednesday